“Pure” caffeine pills sold on the internet as weight loss helpers came with another ingredient. One much more potent and, unfortunately, likely much more fatal.
This didn’t yet make it over the big pond, so here is for the non-German speaking fitness and weight loss community.
One of Germany’s Departments of Health recently issued a warning about weight loss pills marketed on the internet under the moniker “pure caffeine 200 mg.” They apparently aren’t so pure after all, due to an undeclared ingredient (German language).
This was 2,4-Dinitrophenol (DNP), a substance that hinders proper energy production in cells, meaning the body goes through its fuel reserves on overdrive. That makes it a prime contender for weight loss pills, which it indeed was used in during the 1930s.
That is until adverse health effects became so apparent that DNP was banned, no longer seen fit for human consumption. Today it is only used as a pesticide.
Dangerous? You Bet!
On that happy list of side effects we have shortage of breath, low blood pressure, vomiting, heart arrhythmia, rapid overheating of the body, excessive sweating and multiple organ failure.
The line between these and what DNP is supposed to do is so slim, that a fatal overdose is always right around the corner. Worse, DNP has the potential to accumulate in your body, meaning you may think you are on the safe side while silently building up a DNP reservoir that can go bang.
Don’t shrug this off as fearmongering on my part: deaths connected to DNP have been numerous. Just this February it was 18 year old bodybuilder Sarmad Alladin and last September medical student Sarah Houston. All in all, more than 60 deaths are said to be connected to DNP.
Pure caffeine alone already is dangerous enough, mixing it with DNP comes close to a death wish.
If you at the moment are using caffeine pills as weight loss aid and experience any of the above side effects, rethink your diet strategies. A little in vs. out checking goes a long way and is much less likely to be fatal.
Picture courtesy of “xandert“.